Texas, 2014

Winter Weather in Texas, January 23 to 24, 2014

January 23 to 24, 2014 · NWS SHV · 8 events in 8 counties and zones

A strong ridge of arctic high pressure moved southward into the Southern Plains on Thursday, January 23rd. Light rain began during the morning hours on Thursday as moisture began to override the shallow cold airmass closer to the surface.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of arctic high pressure moved southward into the Southern Plains on Thursday, January 23rd. Light rain began during the morning hours on Thursday as moisture began to override the shallow cold airmass closer to the surface. As the day continued, the depth of the cold air became deeper and deeper with some sleet and snow flurries reported near the Interstate 20 corridor of Northeast Texas and Northern Louisiana. By late afternoon, the change over from light rain to brief periods of sleet and eventually all snow began across the southern half of Northeast Texas into West Central and East Central Louisiana. Snow came down moderately heavy at times reducing visibilities to near one mile, especially across the lower Toledo Bend and Sam Rayburn Country of Deep East Texas into West Central Louisiana. The precipitation ended during the predawn hours Friday, January 24th but not before some impressive snow totals were reported across the region. Below are some snow totals for selected cities across Northeast Texas with the snow having begun during the late afternoon or early evening on Thursday, January 23rd and ending during the predawn hours of Friday, January 24th. Broaddus: 4 inches, Pineland: 4 inches, Etoile: 3 inches, Lufkin: 3 inches, Hemphill: 3 inches, Toledo Bend Dam: 3 inches, Center: 2 inches, Wells: 2 inches, San Augustine: 2 inches, Rusk: 1 inch, Mount Enterprise: 1 inch, Carthage: 1 inch, Nacogdoches: 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 23, 6:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 23, 6:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST THU JAN 23 2014

.DISCUSSION...
QUICK UPDATE AS LAKE WIND ADVISORY EXPIRED AT 6 PM ACROSS THE
AREA. WINTRY PRECIP BEGINNING TO SHIFT SOUTH OF THE I-20 CORRIDOR.
FALLING TEMPS WILL BE BELOW FREEZING AREAWIDE BY LATER THIS EVENING./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  42  19  42  28  61 /  20  30  10   0   0
MLU  40  18  39  26  56 /  20  30  10   0   0
DEQ  36  13  40  25  58 /  20  10  10   0   0
TXK  39  13  41  27  55 /  20  20  10   0   0
ELD  37  14  39  28  58 /  20  20  10   0   0
TYR  43  20  42  29  60 /  20  20  10   0   0
GGG  42  20  43  28  60 /  20  30  10   0   0
LFK  46  23  36  27  60 /  30  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     THE FOLLOWING ZONES: LAZ001>006-010>014-019-021.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ017-018-020-022.

OK...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     THE FOLLOWING ZONES: OKZ077.

TX...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ149-152-153-165>167.

&&
Hazardous weather outlook, Jan 23, 4:57 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CST THU JAN 23 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-153-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-SHELBY-
457 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

TEMPERATURES WILL QUICKLY FALL BELOW FREEZING EARLY THIS EVENING AND
EVENTUALLY INTO THE TEENS TO NEAR 20 DEGREES BY EARLY FRIDAY. A
HARD FREEZE WARNING IS IN EFFECT FROM 12 AM CST TONIGHT THROUGH 9
AM CST FRIDAY FOR MUCH OF THE AREA.

IN ADDITION...LIGHT SNOW WILL BE POSSIBLE TONIGHT ACROSS EAST
TEXAS AND NORTH LOUISIANA ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR. A LIGHT DUSTING OF SNOW WILL BE POSSIBLE ALONG AND SOUTH
OF INTERSTATE 20. ANY SNOW ACCUMULATIONS SHOULD BE
LIGHT...GENERALLY LESS THAN ONE QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS IS NOT ANTICIPATED THROUGH TONIGHT.

LAZ017>022-TXZ152-165>167-241200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
ANGELINA-SAN AUGUSTINE-SABINE TX-
457 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TONIGHT...

AREAS OF LIGHT SNOW...POSSIBLY MIXED WITH SLEET...WILL BE
POSSIBLE ACROSS DEEP EAST TEXAS EASTWARD INTO CENTRAL LOUISIANA
TONIGHT AS AN ARCTIC AIR MASS SETTLES SOUTH INTO THE REGION. 1 TO
2 INCHES OF SNOWFALL WILL BE POSSIBLE SOUTH OF A LINE FROM
JACKSONVILLE TEXAS...TO NATCHITOCHES AND COLUMBIA LOUISIANA. THE
HEAVIEST ACCUMULATIONS WILL LIKELY BE SOUTH OF A LINE FROM LUFKIN
TEXAS TO TOLEDO BEND. THEREFORE...A WINTER WEATHER ADVISORY IS IN
EFFECT THROUGH FRIDAY MORNING. SNOW ACCUMULATIONS CREATE HAZARDOUS
TRAVEL CONDITIONS ON ELEVATED ROADWAYS SUCH AS BRIDGES AND
OVERPASSES. MOTORISTS SHOULD USE CAUTION WHEN DRIVING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LIGHT SNOW WILL LIKELY CONTINUE DURING THE DAY FRIDAY BUT SHOULD
BE LIGHTER AND WILL GRADUALLY DIMINISH...WITH VERY LITTLE IN THE
WAY OF ADDITIONAL ACCUMULATIONS EXPECTED. NO OTHER HAZARDOUS
WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TONIGHT FOR ANY SNOWFALL REPORTS
RECEIVED.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Angelina

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Angelina forecast zone
Reported by
Law Enforcement
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Winter Weather, Cherokee

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Winter Weather, Nacogdoches

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Nacogdoches forecast zone
Reported by
Law Enforcement
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Winter Weather, Panola

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Panola forecast zone
Reported by
Law Enforcement
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Winter Weather, Rusk

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Rusk forecast zone
Reported by
Law Enforcement
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Winter Weather, Sabine

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Sabine forecast zone
Reported by
Law Enforcement
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Winter Weather, San Augustine

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
San Augustine forecast zone
Reported by
Law Enforcement
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Winter Weather, Shelby

When
January 23, 8:00 PM CST to January 24, 6:00 AM CST
Where
Shelby forecast zone
Reported by
Law Enforcement
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488992, 488993, 488994, 488995, 488996, 488997, 488998, 488999.